Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Neurological Medicine
Volume 2015 (2015), Article ID 483020, 5 pages
http://dx.doi.org/10.1155/2015/483020
Case Report

Cerebral Amyloid Angiopathy-Related Inflammation: Report of a Case with Very Difficult Therapeutic Management

1Geriatric Unit, Department of Life, Health & Environmental Sciences, University of L’Aquila, 67100 L’Aquila, Italy
2Neurology Unit, Avezzano’s Hospital, 67051 L’Aquila, Italy
3Radiology Unit, Avezzano’s Hospital, 67051 L’Aquila, Italy
4Department of Neurology, San Gerardo Hospital, 20900 Monza, Italy
5The Inflammatory Cerebral Amyloid Angiopathy and Alzheimer’s Disease Biomarkers (iCAβ) International Network, Department of Surgery and Translational Medicine, Milan Center for Neuroscience (NeuroMi), University of Milano-Bicocca, 20900 Monza, Italy
6Radiology Unit, L’Aquila’s Hospital, 67100 L’Aquila, Italy
7Neurology Unit, Department of Life, Health & Environmental Sciences, University of L’Aquila, 67100 L’Aquila, Italy

Received 7 June 2015; Revised 20 July 2015; Accepted 22 July 2015

Academic Editor: Chin-Chang Huang

Copyright © 2015 Francesca Crosta et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Background. Cerebral amyloid angiopathy-related inflammation (CAA-ri) results from autoimmune response to beta-amyloid deposits in cerebral vessels. Its clinical course and complications have seldom been described in literature. Case Report. In a patient presenting with delirium and left hemiparesis the diagnosis of CAA-ri was supported by the finding of elevated anti-amyloid autoantibodies in the cerebrospinal fluid (CSF). Steroid therapy produced significant improvements in clinical and investigational assessments, but after two months, it caused Acute Respiratory Distress Syndrome. After steroid therapy discontinuation the patient presented a rapidly progressive dementia, Guillain-Barré syndrome, new cerebral ischemic lesions, and thrombosis of the right cephalic and subclavian veins that were treated with subcutaneous heparin. After a week the patient died because of brain hemorrhage. Conclusion. This case suggests caution in steroid therapy discontinuation and antithrombotic therapy administration in patients with CAA-ri. The CSF search of anti-amyloid autoantibodies could be helpful to support the diagnosis.